Alert archive / Arkansas / Flash Flood Warnings in 2005

Flash Flood Warning 41, NWS Little Rock, AR

September 28, 2005Scott County, Arkansas

NWS Little Rock, AR issued this flash flood warning at Sep 28, 2005, 6:45 PM CDT for Scott County, Arkansas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 28, 2005, 6:45 PM CDT (23:45 UTC)
Expired
Sep 28, 2005, 8:45 PM CDT
In force
2 hr
Issued by
NWS Little Rock, AR
Area
Counties, with a storm outline in the text

County Scott County, AR

The radar

The Western Arkansas radar (KSRX), 51 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.8 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2005-09-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 56 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2005-09-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 153 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
56 J/kg
Mixed-layer CIN
-436 J/kg
Mixed-layer LCL
1001 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
153 m²/s²
0-3 km storm-relative helicity
179 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KLZK 282346
FFWLZK
ARC127-290145-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LITTLE ROCK AR
645 PM CDT WED SEP 28 2005

THE NATIONAL WEATHER SERVICE IN LITTLE ROCK HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SCOTT COUNTY IN WESTERN ARKANSAS

* UNTIL 845 PM CDT

* AT 645 PM...DOPPLER RADAR IN LITTLE ROCK CONTINUES TO INDICATE 
SHOWERS AND THUNDERSTORMS EXTENDING FROM POTEAU OKLAHOMA TO NEAR Y 
CITY ARKANSAS. THESE SHOWERS AND THUNDERSTORMS CONTINUED TO DEVELOP 
FURTHER WESTWARD INTO OKLAHOMA...AND WERE MOVING SOUTHEAST AT AROUND 
30 MPH. RADAR ESTIMATES THAT AS MUCH AS TWO TO THREE INCHES OF RAIN 
HAS FALLEN IN WESTERN SCOTT COUNTY OVER THE LAST HOUR. WITH 
ADDITIONAL SHOWERS AND THUNDERSTORMS EXPECTED...THE FLASH FLOOD 
THREAT WILL ONLY INCREASE.

THERE ARE MANY LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN
FLOODING RAINS. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND
ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF SWIFTLY FLOWING WATER
TO CARRY VEHICLES AWAY.

&&

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LITTLE ROCK.

LAT...LON 3471 9431 3472 9430 3474 9445 3492 9444
      3496 9437 3496 9424 3509 9423 3510 9415
      3503 9406 3502 9370 3476 9372 3472 9385
      3469 9388

$$

57
1 follow-up statement
000 
WGUS74 KLZK 290113
FFSLZK
ARC127-290145-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
813 PM CDT WED SEP 28 2005

...THE FLASH FLOOD WARNING FOR SCOTT COUNTY HAS BEEN CANCELED...

THE FLASH FLOOD WARNING WHICH WAS IN EFFECT UNTIL 845 PM FOR SCOTT
COUNTY HAS BEEN CANCELED. THE SHOWERS AND THUNDERSTORMS HAVE MOVED
OUT OF THE AREA. THUS...THE FLASH FLOOD THREAT HAS ENDED.

LAT...LON 3471 9431 3472 9430 3474 9445 3492 9444
      3496 9437 3496 9424 3509 9423 3510 9415
      3503 9406 3502 9370 3476 9372 3472 9385
      3469 9388

$$

57

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this flash flood warning went out at Sep 28, 6:17 PM CDT, 28 minutes earlier.

Area forecast discussion, Sep 28, 6:17 PM CDT, 28 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
617 PM CDT WED SEP 28 2005

.MESOSCALE UPDATE...
UPDATED ALL FORECAST PRODUCTS TO FRESHEN UP HOURLY GRIDDED
DATA...AND TO ADD SEVERE THUNDERSTORM WATCH NUMBER 823.
ALSO...ADDED WIND GUST POTENTIAL TO THE WEST AS THE FRONT MOVES
THROUGH LATER THIS EVENING.

TWO LINES OF SHOWERS AND THUNDERSTORMS STRETCH ACROSS NORTHERN AND
WESTERN ARKANSAS FROM FULTON COUNTY TO NEWTON COUNTY...AND FROM
LOGAN/YELL COUNTY THROUGH SOUTHERN SCOTT COUNTY. THESE HAVE FORMED
ALONG PRE-FRONTAL TROUGH AXIS ORIENTED SW-NE OVER WESTERN AND
NORTHERN ARKANSAS. WHILE ISOLATED HAILERS ARE POSSIBLE...STORMS
HAVE BEEN AND WILL CONTINUE TO BE MOSTLY WIND PRODUCERS...AS HOT
SURFACE TEMPS AND APPROACHING COLD AIR INTERACT. FAIRLY IMPRESSIVE
BOWING HAS BEEN NOTED...WITH LARGELY OUTFLOW-DOMINANT STORMS.
EXPECT THIS THREAT TO CONTINUE FOR SEVERAL MORE HOURS...GRADUALLY
DECREASING AS THE LINE ENCOUNTERS SLIGHTLY MORE STABLE AIR TOWARD
THE MS RIVER.
&&

.PREV DISCUSSION.../ISSUED 215 PM CDT WED SEP 28 2005/

SHORT  TERM...TONIGHT THROUGH SUNDAY
MODELS IN TWO CAMPS THIS AFTERNOON WITH THE GEM AND NAM LEANING
TOWARDS A WEAKER MORE PROGRESSIVE SOLUTION WHILE GFS/GEM/ECMWF
SOLUTIONS ARE MORE AMPLIFIED AND SUBSEQUENTLY SLOWER. DECIDED TO GO
WITH THE GFS SOLUTION FOR POSITIONING AND TIMING OF THE MAJOR
PLAYERS AS IT HAS BEEN THE MOST CONSISTENT OF LATE AND IS IN BETTER
AGREEMENT. MODEL DOES SEEM TO BE HAVING ITS USUAL FEED BACK CONCERNS
SO WILL NOT GO QUITE AS HEAVY ON THE PRECIPITATION AMOUNTS AND LEAN
TOWARDS THE MORE REALISTIC NAM FOR ACTUAL RAINFALL.

NORTHERN STREAM CONTINUES TO BE VERY ACTIVE THIS PERIOD. THE SEMI
PERMANENT UPPER RIDGE THAT HAS BEEN OVER THE SOUTHERN TIER OF THE
COUNTRY CONTINUES TO BE FLATTENED OUT BY VIGOROUS SHORT WAVE TROF
MOVING THROUGH THE NATIONS MIDSECTION. TROF EXPECTED TO DEEPEN AND
TAKE ON MORE A NEGATIVE TILT AS IT RACES OFF TO THE EAST.

SURFACE COLD FRONT ASSOCIATED WITH THIS FEATURE CURRENTLY LOCATED
IN SOUTHEAST KANSAS AND IS PRECEDED BY A PREFRONTAL TROF THAT WILL
EVENTUALLY BE TAKEN OVER BY THE ADVANCING FRONT. ATMOSPHERE THAT WAS
STRONGLY CAPPED THIS MORNING WILL BE ERODED BY STRONG INSOLATION
WITH CONVECTION LIKELY BREAKING OUT LATE THIS AFTERNOON AND EVENING
ALONG AND BEHIND THE BOUNDARY WHERE BEST MOISTURE POOLS. THERE IS A
SLIGHT CHANCE OF SEVERE WEATHER EARLY THIS EVENING AS ATMOSPHERE
WILL RAPIDLY DESTABILIZE WITH SB CAPES NEAR 2000 J/KG.

FRONT ITSELF WILL SWEEP THROUGH THE STATE QUICKLY WITH BEST
PRECIPITATION CHANCES OCCURRING DURING THE OVERNIGHT HOURS. BEST
DYNAMICS WITH THIS SYSTEM WILL BE LOCATED WELL TO THE NORTHEAST BUT
SCATTERED POPS ARE STILL WARRANTED AREA WIDE WITH MODELS SHOWING
DECENT SURFACE CONVERGENCE AND ENHANCED LIFT AND SOME JET DYNAMICS
TYAT DO COME INTO PLAY.

BY THE TIME THURSDAY MORNING ROLLS AROUND...THE FRONT WILL BE
LOCATED OVER THE EXTREME SOUTH WITH A LINGERING CHANCE OF SHOWERS
THERE. THE REMAINDER OF THE CWA WILL BE DRY.

ONCE THE FRONT PASSES...HIGH PRESSURE WILL BUILD INTO THE REGION TO
BRING SOME OF THE COOLEST AIR WE HAVE SEEN IN QUITE A WHILE. IN FACT
TEMPERATURES ACROSS THE BOARD WILL ONLY TOP OUT IN THE UPPER 60S TO
MID 70S. AFTER A COOL START TO THE DAY ON FRIDAY....TEMPERATURES
WILL BEGIN A SLOW MODERATION AS THE HIGH SLIPS OFF TO THE EAST AND
WINDS VEER TO THE SOUTHEAST. FWC/MAV IN GENERAL AGREEMENT AND WILL
GO WITH A BLEND OF NUMBERS.

WHILE ALL THIS IS GOING ON...A CLOSED OFF UPPER LOW IN THE SOUTHERN
STREAM WILL SLOWLY ADVANCE TOWARDS THE AREA. FEATURES DOES WEAKEN
WITH TIME AS IT APPROACHES THE MID SOUTH OVER THE WEEKEND. BY THE
TIME IT ARRIVES....UPPER LEVEL HIGH PRESSURE WILL BE EXPANDING OVER
THE SOUTHEAST CONUS AND WILL EFFECTIVELY PUSH THE SYSTEM TO NORTH.
ONLY AN INCREASE IN CLOUDS IS EXPECTED FROM THIS SYSTEM.

LONG TERM...SUNDAY NIGHT THROUGH WEDNESDAY
BY EARLY SUNDAY NIGHT...MOISTURE WILL BE LIMITED. HIGH PRESSURE WILL
PREVAIL. AND TEMPERATURES WILL BE A FEW DEGREES ABOVE NORMAL
THROUGHOUT THE PERIOD.

&&

.LZK WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

57
Hazardous weather outlook, Sep 28, 4:15 PM CDT, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
415 PM CDT WED SEP 28 2005

ARZ016-031>034-013-037-052-039-056-057-054-055-015-012-062-063-
038-067-066-065-064-069-068-025-005-004-007-042-003-041-040-043-
024-045-044-047-046-014-021-023-030-053-006-022-291000-
INDEPENDENCE-CONWAY-FAULKNER-WHITE-WOODRUFF-SEARCY-SCOTT-PIKE-
PERRY-JEFFERSON-ARKANSAS-HOT SPRING-GRANT-IZARD-NEWTON-DALLAS-
CLEVELAND-YELL-CALHOUN-OUACHITA-DESHA-LINCOLN-DREW-BRADLEY-
JACKSON-BAXTER-MARION-SHARP-GARLAND-BOONE-MONTGOMERY-POLK-SALINE-
CLEBURNE-LONOKE-PULASKI-MONROE-PRAIRIE-STONE-JOHNSON-VAN
BUREN-LOGAN-CLARK-FULTON-POPE
415 PM CDT WED SEP 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A STRONG COLD WILL CONTINUE TO MOVE ACROSS THE REGION LATE THIS
AFTERNOON AND TONIGHT...BRINGING A CHANCE OF SHOWERS AND
THUNDERSTORMS WITH IT.

THE FRONT WILL ENTER THE NORTHWEST CORNER OF THE STATE EARLY THIS
EVENING AND MOVE SOUTHEAST QUITE QUICKLY...REACHING THE SOUTHERN
BORDER BY MORNING. THE FRONT WILL BE PLOWING INTO A VERY WARM AND
UNSTABLE AIR MASS WITH SHOWERS AND THUNDERSTORMS DEVELOPING ALONG
IT.

SOME OF THE THUNDERSTORMS COULD BE STRONG TO POSSIBLY SEVERE THIS
EVENING. THE BEST CHANCES OF SEVERE WEATHER WILL BE OVER THE WESTERN
AND CENTRAL PARTS OF THE STATE. A SEVERE THUNDERSTORM WATCH REMAINS
IN EFFECT UNTIL 11 PM THIS EVENING FOR A LARGE PORTION OF WESTERN
ARKANSAS. STRONG GUSTY WINDS AND LARGE HAIL WILL BE THE PRIMARY
CONCERN. THE TORNADO THREAT APPEARS TO BE MINIMAL AT THIS TIME BUT
CAN NOT BE RULED OUT. THE FRONT WILL BE MOVING FAST ENOUGH THAT
HEAVY RAIN DOES NOT APPEAR LIKELY.

THE LINE OF THUNDERSTORMS ASSOCIATED WITH THE FRONT WILL BE RATHER
NARROW BUT STILL SWEEP THROUGH THE STATE DURING THE OVERNIGHT
HOURS. SHOWERS AND THUNDERSTORMS WILL MOVE FROM NORTHWEST TO
SOUTHEAST DURING THE NIGHT WITH THE PRECIPITATION ENDING BY MID
EVENING OVER THE NORTHWEST AND OVER THE SOUTHEAST AROUND SUNRISE.

.DAY TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

HIGH PRESSURE WILL MOVE ACROSS THE STATE IN THE WAKE OF THE COLD
FRONT. COOLER AND DRIER AIR SHOULD KEEP TEMPERATURES CLOSE TO NORMAL.

.SPOTTER ACTIVATION STATEMENT...

SPOTTERS MIGHT BE ACTIVATED AS THE COLD FRONT MOVES THROUGH THE
STATE.

&&

FOR THE LATEST GRAPHICAL AND TEXT FORECASTS AND OUTLOOKS...PLEASE
VISIT OUR WEBSITE AT HTTP://WWW.SRH.WEATHER.GOV/LZK

56

In the hours before

Local storm report, Sep 28, 6:29 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
629 PM CDT WED SEP 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     TSTM WND DMG     5 N PARIS               35.36N 93.72W
09/28/2005                   LOGAN              AR   EMERGENCY MNGR

            TREES DOWN.

0609 PM     TSTM WND DMG     WALDRON                 34.90N 94.09W
09/28/2005                   SCOTT              AR   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN ALL OVER THE CITY.

&&

57

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 28, 5:14 PM CDTSevere Thunderstorm WarningLZKBaxter, Boone, Marion46 min
Sep 28, 5:18 PM CDTSevere Thunderstorm WarningLZKJohnson, Logan, Yell42 min
Sep 28, 5:49 PM CDTSevere Thunderstorm WarningLZKScott41 min
Sep 28, 5:56 PM CDTSevere Thunderstorm WarningLZKBaxter, Fulton, Izard, Marion, Searcy, Stone64 min
Sep 28, 6:01 PM CDTSevere Thunderstorm WarningLZKYell44 min
Sep 28, 6:26 PM CDTSevere Thunderstorm WarningLZKFulton, Sharp34 min
Sep 28, 6:41 PM CDTSevere Thunderstorm WarningLZKSharp34 min
Sep 28, 6:43 PM CDTSevere Thunderstorm WarningLZKGarland, Montgomery, Perry, Saline, Yell47 min

Nearby

Flash Flood Warnings in Arkansas, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.